Find Drug Addiction Treatment

Talk to a drug addiction treatment advisor:  855-889-0555

Benzodiazepines

Therapy and Dependence

For therapeutic use, barbiturates and the older sedative-hypnotics have been largely replaced by the benzodiazepines. The withdrawal syndromes from benzodiazepines and other sedative-hypnotics are similar, and the pharmacotherapy treatment strategies apply to both. This section focuses on the benzodiazepines and adds information about treatment of other types of sedative-hypnotic dependence when appropriate (Alling, 1992).

Dependence on benzodiazepines and other sedative-hypnotics usually develops in the context of medical treatment. Benzodiazepines have many therapeutic uses: As therapy for some conditions, such as panic disorder, long-term treatment is appropriate medical practice. Physical dependency is sometimes unavoidable. Benzodiazepine dependency that develops during pharmacotherapy is not necessarily a substance use disorder (Alling, 1992). When the dependency results from patients taking the prescribed doses as directed by a physician, the term “therapeutic discontinuation” is preferable to the term “detoxification.”

Abusers of heroin and stimulants often misuse benzodiazepines and other sedative-hypnotics, sometimes to the extent that they develop a physical dependence. In such cases, it is appropriate to think of withdrawal from the sedative-hypnotic as detoxification.

Use of either benzodiazepines or sedative-hypnotics at doses above the therapeutic range for a month or more produces physical dependence. Without appropriate medical treatment, withdrawal from benzodiazepines or other sedative-hypnotics can be severe and life threatening. Withdrawal from benzodiazepines or other sedative hypnotics produces a similar withdrawal syndrome, described below under high-dose sedative-hypnotic withdrawal.

Some people will develop withdrawal symptoms after stopping therapeutic doses of benzodiazepines or other sedative-hypnotics after they have been used daily for 6 months or more. With “low-dose” withdrawal, the benzodiazepines and other sedative-hypnotics can produce qualitatively different withdrawal syndromes. These are described as high-dose sedative-hypnotic withdrawal syndrome and low-dose benzodiazepine withdrawal syndrome.

High-Dose Sedative-Hypnotic Withdrawal Syndrome:

Signs and symptoms of high-dose sedative-hypnotic withdrawal include anxiety, tremors, nightmares, insomnia, anorexia, nausea, vomiting, orthostatic hypotension, seizures, delirium, and hyperpyrexia. The syndrome is qualitatively similar for all sedative-hypnotics; however, the time course of symptoms depends upon the particular drug. With short-acting sedative-hypnotics (e.g., pentobarbital [Nembutal], secobarbital [Seconal], meprobamate [Miltown, Equanil], and methaqualone) and short-acting benzodiazepines (e.g., oxazepam [Serax], alprazolam [Xanax], and triazolam [Halcion]), withdrawal symptoms typically begin 12 to 24 hours after the last dose and reach peak intensity between 24 and 72 hours after the last dose. Patients who have liver disease or who are elderly may develop symptoms more slowly because of decreased drug metabolism. With long-acting drugs (e.g., phenobarbital, diazepam [Valium], and chlordiazepoxide [Librium]), withdrawal symptoms peak on the fifth to eighth day after the last dose.

The withdrawal delirium may include confusion and visual and auditory hallucinations. The delirium generally follows a period of insomnia. Some patients may have only delirium, others only seizures; some may have both.

Low-Dose Benzodiazepine Withdrawal Syndrome:

In the literature of addiction medicine, low-dose benzodiazepine withdrawal syndrome may be referred to as “therapeutic-dose withdrawal,” “normal-dose withdrawal,” or “benzodiazepine-discontinuation syndrome.” Knowledge about low-dose dependency is based on clinical observations and is still sketchy and controversial. As a practical matter, often it is impossible to know with certainty whether symptoms are caused by withdrawal or whether they mark a return of symptoms that were ameliorated by the benzodiazepine. Patients who are treated with benzodiazepines may have had symptoms such as anxiety, insomnia, or muscle tension before taking the benzodiazepine. When they stop taking the benzodiazepine, these symptoms may reappear.

Some people who have taken benzodiazepines in therapeutic doses for months to years can abruptly discontinue the drug without developing symptoms. Others, taking similar amounts of a benzodiazepine, develop symptoms ranging from mild to severe when the benzodiazepine is stopped or the dosage is substantially reduced.

The risk factors associated with withdrawal are not completely understood. Patients who develop the severe form of low-dose benzodiazepine withdrawal syndrome include those with a family or personal history of alcoholism, those who use alcohol daily, or those who concomitantly use other sedatives. According to one study, “higher doses of benzodiazepine lead to increases of withdrawal severity.” This study found that the short-acting, high-potency benzodiazepines appear to produce a more intense low-dose withdrawal syndrome than the long-acting, low-potency ones (Rickels et al., 1990).

During the 1980s, many clinical studies and case reports were published concerning withdrawals that were attributed to therapeutic dose discontinuation. Most patients experienced only a transient increase in symptoms for 1 to 2 weeks after termination of the benzodiazepine. This transient increase in symptoms is known as “symptom rebound” and is defined as an intensified return of the symptoms (e.g., insomnia or anxiety) for which the benzodiazepine was prescribed. According to the American Psychiatric Association (APA), “The most immediate discontinuance symptoms tend to be a rebound worsening of the original symptoms. A more severe withdrawal syndrome consists of the appearance of new symptoms, including perceptual hyperacusis, psychosis, cerebellar dysfunction, and seizures” (American Psychiatric Association, 1990). Original symptoms may reappear when the therapeutic medication is withdrawn, and it may be difficult to distinguish recurrence of original symptoms from rebound.

Most patients experienced only a transient increase in symptoms for 1 to 2 weeks after termination of the benzodiazepine. This transient increase is called “symptom rebound.”

Because of psychiatrists’ concerns about benzodiazepine dependency, the APA formed a task force to review these issues. The task force’s conclusions (American Psychiatric Association, 1990) were unambiguous about therapeutic dose dependency: Physiological dependence on benzodiazepines, as indicated by the appearance of discontinuance symptoms, can develop with therapeutic doses. Duration of treatment determines the onset of dependence when typical therapeutic anxiolytic doses are used: Clinically significant dependence indicated by the appearance of discontinuance symptoms usually does not appear before four months of such daily dosing. Dependence may develop sooner when higher antipanic doses are taken daily.

We’re here to help. Call us toll free at 855-889-0555 (everything is in complete confidentiality). The job of our Addiction Professionals is to provide you with answers, support and advice.